Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 17, 2018, 4:20 PM MDT for 4 counties in Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2018, 4:20 PM MDT (22:20 UTC)
- Expired
- Jul 17, 2018, 4:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Delta County, CO, Garfield County, CO, Mesa County, CO, Montrose County, CO
The radar
The Grand Junction radar (KGJX), 13 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:31 PM MDT, 49 minutes earlier.
Area forecast discussion, Jul 17, 3:31 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 331 PM MDT Tue Jul 17 2018 .SHORT TERM...(Tonight through Wednesday night) Issued at 331 PM MDT Tue Jul 17 2018 Forecast still on track in the near-term with scattered showers and thunderstorms slowly moving west to east near the UT/CO border NW of Grand Jct...and another batch of showers developing in western Colorado across the higher terrain and drifting eastward. These storms will likely kick off some outflow boundaries and initiate new storms quickly through this afternoon and early evening. Forecast models indicate slightly drier air moving in from the west on Wednesday. Storms are still expected over the higher terrain (especially in the San Juans), however, the risk for moderate to heavy rain will lower substantially over the next few days across most of western Colorado and NE Utah. Hi res models showing barely any convection on Wednesday afternoon...but lightning and gusty winds will still be a concern by mid afternoon with convection focusing on the high peaks. Have NOT issued another Flash Flood Watches because of the low risk of flash flooding for Wednesday. The current Flash Flood Watch for the 416 burn scar in effect now remains in effect until 9pm tonight. .LONG TERM...(Thursday through Tuesday) Issued at 331 PM MDT Tue Jul 17 2018 High pressure will drift far enough east on Thursday to be centered over the Four Corners. Forecast models have been struggling with moisture fields in the mid week period as slightly drier air moves in. Conditions are not looking as dry now across southeastern Utah late week, but much of western Colorado except the southern most valleys along the CO/NM border are not likely to see much if any rain until Friday at the earliest. The center of high pressure will continue to drift southeastward to the Southern Plains this weekend, re-tapping subtropical moisture for a few days. There continues to be indication of a downturn in activity early next week, but my confidence is low that we will see any prolonged period of drier air across the region as a whole. In the meantime, temperatures will remain relative to cloud cover - more clouds the lower the temps. Saturday and Sunday will likely be cooler days due to cloud cover and numerous showers and thunderstorms across the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1034 AM MDT Tue Jul 17 2018 VFR will be the prevailing conditions across the area today. Drier air moving into areas north of I-70 will cause less thunderstorm development, but moist air remains in place over the southern half of the area. Expect scattered to numerous showers and thunderstorms over the southern mountains after 1400, with isolated showers and thunderstorms over the mountains of northern area. There is 30 to 50 percent chance of storms impacting KGUC, KTEX and KDRO from 20Z through 01Z this evening. Should storms move over these airfields brief MVFR visibility in heavy rain would be likely, with outflow winds to 35 MPH possible. Outflow winds from nearby storms are possible at all TAF sites as well. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022. UT...None. && SHORT TERM...JAM LONG TERM...JAM AVIATION...CC
Hazardous weather outlook, Jul 17, 4:48 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 448 AM MDT Tue Jul 17 2018 COZ001>014-017>023-UTZ022>025-027>029-181100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 448 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will develop over the higher terrain from late morning into the afternoon and are expected to linger well into the evening. Severe weather is not expected, however some cells will be capable of generating excessive rainfall which may lead to rock fall and debris flows in steep terrain. Fresh burn scars, most notably from the 416, Burro and Lake Christine fires are particularly susceptible to debris flows and flash flooding. A Flash Flood Watch is in effect for the 416 and Burro burn scars from noon to 9 PM MDT this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered afternoon and evening thunderstorms will be possible each day the rest of the week, mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 17, 2:41 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Grand Junction CO 241 PM MDT TUE JUL 17 2018 COZ020-UTZ028-172115- Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT- 241 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTROSE COUNTY UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of La Sal, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Montrose County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3827 10914 3833 10904 3821 10883 3809 10902 TIME...MOT...LOC 2041Z 323DEG 19KT 3827 10905 JVC
Special weather statement, Jul 17, 2:43 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
243 PM MDT TUE JUL 17 2018
COZ019-023-172115-
Southwest San Juan Mountains CO-San Juan River Basin CO-
243 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA COUNTY
UNTIL 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Pagosa Springs, or 32 miles north of Dulce, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Archuleta County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3739 10729 3745 10715 3743 10713 3739 10713
3739 10708 3731 10698 3722 10724
TIME...MOT...LOC 2043Z 329DEG 10KT 3738 10719
JVCSpecial weather statement, Jul 17, 2:55 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Grand Junction CO 255 PM MDT TUE JUL 17 2018 COZ019-021-022-172130- Animas River Basin CO-Southwest San Juan Mountains CO- Four Corners/Upper Dolores River CO- 255 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTEZUMA AND SOUTHWESTERN LA PLATA COUNTIES UNTIL 330 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Mancos, or 18 miles west of Durango, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Breen, Redmesa, Kline and Marvel. This includes the following highways... U.S. Highway 160 in Colorado near mile marker 62, and between mile markers 64 and 69. Colorado 140 between mile markers 8 and 17. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3734 10831 3733 10808 3709 10804 3711 10838 TIME...MOT...LOC 2055Z 003DEG 7KT 3726 10820 JVC
Special weather statement, Jul 17, 3:01 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Grand Junction CO 301 PM MDT TUE JUL 17 2018 COZ003-006-UTZ025-027-172130- Roan and Tavaputs Plateaus CO-Grand Valley CO-Arches/Grand Flat UT- Tavaputs Plateau UT- 301 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND SOUTHEASTERN UINTAH COUNTIES UNTIL 330 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 36 miles northwest of Fruita, or 46 miles northwest of Grand Junction, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Garfield and southeastern Uintah Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3949 10932 3966 10922 3956 10882 3931 10897 TIME...MOT...LOC 2101Z 295DEG 18KT 3955 10919 JVC
Special weather statement, Jul 17, 3:25 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Grand Junction CO 325 PM MDT TUE JUL 17 2018 COZ001-003-006-007-017-UTZ025-027-172200- Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO- Debeque to Silt Corridor CO-Grand Valley CO- Lower Yampa River Basin CO-Arches/Grand Flat UT-Tavaputs Plateau UT- 325 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN GARFIELD AND NORTHEASTERN GRAND COUNTIES UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 30 miles south of Rangely to 33 miles west of Fruita. Movement was east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mack and Loma. This includes the following highways... Interstate 70 in Colorado between mile markers 1 and 17. Interstate 70 in Utah between mile markers 220 and 231. Colorado 139 between mile markers 1 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3959 10818 3899 10900 3920 10948 3971 10879 TIME...MOT...LOC 2124Z 291DEG 30KT 3964 10879 3924 10935 JVC
Local storm report, Jul 17, 4:16 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 PM MDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 3 ENE REDLANDS 39.10N 108.61W
07/17/2018 E60 MPH MESA CO TRAINED SPOTTER
BLOWING DUST WITH VISIBILITY LESS THAN A
QUARTER MILE.
&&
JRPThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:59 PM MDT | Areal Flood Advisory | GJT | Montrose | 2 hr |
| Jul 17, 12:55 PM MDT | Special Weather Statement | GJT | San Juan | 35 min |
| Jul 17, 1:13 PM MDT | Special Weather Statement | GJT | La Plata | 32 min |
| Jul 17, 1:32 PM MDT | Special Weather Statement | GJT | La Plata | 28 min |
| Jul 17, 1:46 PM MDT | Special Weather Statement | GJT | 44 min | |
| Jul 17, 2:23 PM MDT | Special Weather Statement | GJT | La Plata | 37 min |
| Jul 17, 2:41 PM MDT | Special Weather Statement | GJT | San Miguel | 34 min |
| Jul 17, 2:43 PM MDT | Special Weather Statement | GJT | Archuleta | 32 min |
| Jul 17, 2:55 PM MDT | Special Weather Statement | GJT | La Plata | 35 min |
| Jul 17, 3:01 PM MDT | Special Weather Statement | GJT | 29 min | |
| Jul 17, 3:25 PM MDT | Special Weather Statement | GJT | Mesa | 35 min |
| Jul 17, 4:43 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa, Montrose, Ouray | 32 min |
| Jul 17, 5:01 PM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Jul 17, 5:07 PM MDT | Special Weather Statement | GJT | La Plata | 38 min |
| Jul 17, 5:14 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 31 min |
| Jul 17, 5:21 PM MDT | Special Weather Statement | GJT | Delta, Montrose | 39 min |
| Jul 16, 6:02 PM MDT | Areal Flood Advisory | GJT | Grand, San Juan | 2 hr |
| Jul 16, 7:07 PM MDT | Areal Flood Advisory | GJT | San Juan | 113 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.